Alert archive / Montana / Blizzard Warnings in 2012

Blizzard Warning 1, NWS Glasgow, MT

March 19, 2012Petroleum County, Phillips County, Montana

NWS Glasgow, MT issued this blizzard warning at Mar 19, 2012, 3:49 AM MDT for Petroleum County, Phillips County, Montana. It took effect at Mar 19, 2012, 6:00 AM MDT. It was in force for 14 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 19, 2012, 3:49 AM MDT (09:49 UTC)
In effect from
Mar 19, 2012, 6:00 AM MDT
Expired
Mar 19, 2012, 7:42 PM MDT
In force
14 hr
Issued by
NWS Glasgow, MT

Counties Petroleum County, MT, Phillips County, MT

The radar

The Glasgow radar (KGGW), 123 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 9:43 AM MDTSNOW 48 Sw Zortman, MTVISIBILITY 1/2 MILE WITH 2 FOOT DRIFTS...ZERO VISIBILITY AT TIMES...SNOW HEAVY AT TIME OF REPORT.
Mar 19, 10:14 AM MDTSNOW 212 Sw Winnett, MTWET SNOW...MELTING IN SOME AREAS...VISIBILITY 1/4 TO 1/2 MILE...STILL SNOWING.
Mar 19, 10:23 AM MDTSNOW 520 Nw Winnett, MTHEAVY WET SNOW...VISIBILITY 1/4 MILE...NO DRIFTING...STILL SNOWING
Mar 19, 12:48 PM MDTSNOW 335 S Malta, MT3/4 OF AN INCH OF NEW SNOW...MELTING AS IT FALLS...STILL LIGHTLY SNOWING.
Mar 19, 12:51 PM MDTHEAVY SNOW 6Zortman, MTSOME DRIFTING...STILL SNOWING.
Mar 19, 5:37 PM MDTHEAVY SNOW 68 Sw Zortman, MTESTIMATED 6 INCHES TOTAL SNOWFALL IN STRONG WINDS CREATING DRIFTS FROM 2 TO 3 FEET...SOME HIGHER. SNOW ENDED.
Mar 19, 5:43 PM MDTSNOW 13Zortman, MT12 TO 13 INCHES TOTAL SNOWFALL WITH 2 TO 3 FOOT DRIFTS...STILL LIGHTLY SNOWING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1741 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WWUS45 KGGW 190949
WSWGGW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
349 AM MDT MON MAR 19 2012

.A VERY STRONG LOW PRESSURE SYSTEM WILL LIFT THROUGH THE NORTHERN
HIGH PLAINS TODAY. SIGNIFICANT PRECIPITATION IS EXPECTED WITH THIS
SYSTEM AND AS IT MOVES INTO CANADA...COLD AIR WILL SURGE SOUTHWARD
IN ITS WAKE OVER NORTHEAST MONTANA...EVENTUALLY CHANGE THE
PRECIPITATION TO SNOW. THE GREATEST SNOW ACCUMULATIONS ARE
EXPECTED IN THE HIGHER ELEVATIONS OF THE LITTLE ROCKIES.

MTZ060-191800-
/O.CAN.KGGW.WS.W.0002.000000T0000Z-120320T0600Z/
/O.NEW.KGGW.BZ.W.0001.120319T1200Z-120320T0600Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
349 AM MDT MON MAR 19 2012

...BLIZZARD WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. THE
WINTER STORM WARNING HAS BEEN CANCELLED. 

* TIMING...RAIN CHANGING TO SNOW EARLY THIS MORNING...THEN SNOW
  CONTINUING THROUGH THIS EVENING.

* MAIN IMPACTS...HEAVY SNOW ACCUMULATION IS EXPECT IN THE LITTLE
  ROCKY MOUNTAINS. STRONG NORTHWEST WINDS TODAY WILL CAUSE
  BLOWING SNOW TO SIGNIFICANTLY REDUCE VISIBILITY THROUGH MOST OF
  THE DAY.

* WINDS/VISIBILITY...NORTHWEST AT 30 TO 40 MPH...REDUCING
  VISIBILITY TO LESS THAN 1/4 MILE AT TIMES.

* SNOW ACCUMULATIONS...10 TO 12 INCHES OF SNOW IS EXPECTED TO
  ACCUMULATE TODAY IN THE HIGHER ELEVATIONS OF THE LITTLE ROCKIES.

* OTHER IMPACTS...TEMPERATURES AROUND FREEZING WILL RESULT IN
  HEAVY WET SNOW WHICH COULD DOWN TREE LIMBS AND POWER LINES.
  ROADS WILL BECOME VERY SLIPPERY TODAY AS SNOW ACCUMULATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITY ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

MTZ021-191800-
/O.UPG.KGGW.WW.Y.0008.120319T1200Z-120320T0600Z/
/O.NEW.KGGW.BZ.W.0001.120319T1200Z-120320T0600Z/
PETROLEUM-
INCLUDING THE CITY OF...WINNETT
349 AM MDT MON MAR 19 2012

...BLIZZARD WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. THE
WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...RAIN CHANGING TO SNOW EARLY THIS MORNING...THEN SNOW
  CONTINUING THROUGH THIS EVENING.

* WINDS/VISIBILITY...NORTHWEST AT 30 TO 40 MPH...REDUCING
  VISIBILITY TO LESS THAN 1/4 MILE AT TIMES.

* SNOW ACCUMULATIONS...6 TO 8 INCHES.

* OTHER IMPACTS...TEMPERATURES AROUND FREEZING WILL RESULT IN HEAVY
  WET SNOW WHICH COULD DOWN TREE LIMBS AND POWER LINES. ROADS WILL
  BECOME VERY SLIPPERY TODAY AS SNOW ACCUMULATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITY ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

MTZ016-022-059-191800-
/O.UPG.KGGW.WW.Y.0008.120319T1200Z-120320T0600Z/
/O.NEW.KGGW.WS.W.0003.120319T1200Z-120320T0600Z/
CENTRAL AND SOUTHEAST PHILLIPS-GARFIELD-NORTHERN PHILLIPS-
INCLUDING THE CITIES OF...MALTA...SACO...JORDAN...WHITEWATER
349 AM MDT MON MAR 19 2012

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
UNTIL MIDNIGHT MDT TONIGHT. THE WINTER WEATHER ADVISORY IS NO
LONGER IN EFFECT.

* TIMING...RAIN CHANGING TO SNOW THIS MORNING...THEN SNOW
  CONTINUING THROUGH THIS EVENING.

* MAIN IMPACT...SNOW ACCUMULATION OF UP TO 7 INCHES IS LIKELY.
  STRONG NORTHWEST WINDS OF 20 TO 30 MILES PER HOUR WILL CAUSE
  BLOWING SNOW TO REDUCE VISIBILITY AT TIMES.

* OTHER IMPACTS...TEMPERATURES AROUND FREEZING WILL RESULT IN HEAVY
  WET SNOW WHICH COULD DOWN TREE LIMBS AND POWER LINES. ROADS WILL
  BECOME VERY SLIPPERY TODAY AS SNOW ACCUMULATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW MEANS SEVERE WINTER
WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS
OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS OR
IMPOSSIBLE. TRAVEL IS NOT RECOMMENDED. IF YOU MUST TRAVEL...KEEP A
WINTER SURVIVAL KIT INCLUDING A FLASHLIGHT...FOOD...AND WATER IN
YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MTZ017-061-191800-
/O.NEW.KGGW.WW.Y.0009.120319T1200Z-120320T0600Z/
CENTRAL AND SOUTHERN VALLEY-NORTHERN VALLEY-
INCLUDING THE CITIES OF...GLASGOW...FORT PECK...HINSDALE...
FRAZER...OPHEIM
349 AM MDT MON MAR 19 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT.

* TIMING...RAIN CHANGING TO SNOW LATE THIS MORNING...THEN SNOW
  CONTINUING THROUGH THIS EVENING.

* MAIN IMPACT...SNOW ACCUMULATIONS OF 2 TO 4 INCHES IS LIKELY
  THROUGH THIS EVENING. THE HEAVIEST SNOW WILL BE ALONG AND WEST
  OF HIGHWAY 24. 

* OTHER IMPACTS...OCCASIONAL AND VARIABLE WINDS UP TO 25 MPH WILL
  REDUCE VISIBILITY AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITY. USE CAUTION WHILE DRIVING.

&&

$$
2 follow-up statements
740 
WWUS45 KGGW 191751
WSWGGW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
1151 AM MDT MON MAR 19 2012

.A VERY STRONG LOW PRESSURE SYSTEM WILL CONTINUE LIFTING THROUGH
THE NORTHERN HIGH PLAINS TODAY. SIGNIFICANT RAIN AND SNOW HAS
OCCURRED AND IS EXPECTED TO CONTINUE WITH THIS SYSTEM AS IT MOVES
INTO CANADA TONIGHT. THE GREATEST SNOW ACCUMULATIONS ARE EXPECTED
IN THE HIGHER ELEVATIONS OF THE LITTLE ROCKIES.

MTZ021-060-200300-
/O.CON.KGGW.BZ.W.0001.000000T0000Z-120320T0600Z/
PETROLEUM-SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF...WINNETT...ZORTMAN
1151 AM MDT MON MAR 19 2012

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

* TIMING...SNOW CONTINUING THROUGH THIS EVENING.

* MAIN IMPACTS...HEAVY SNOW ACCUMULATION IS EXPECTED TO CONTINUE
  IN THE LITTLE ROCKY MOUNTAINS. STRONG NORTHWEST WINDS WILL
  CAUSE BLOWING SNOW THAT WILL SIGNIFICANTLY REDUCE VISIBILITY
  THROUGH MOST OF TODAY.

* WINDS/VISIBILITY...NORTHWEST AT 30 TO 40 MPH...REDUCING 
  VISIBILITY TO LESS THAN 1/4 MILE AT TIMES.

* SNOW ACCUMULATIONS...10 TO 12 INCHES OF SNOW IS EXPECTED TO
  ACCUMULATE TODAY IN THE HIGHER ELEVATIONS OF THE LITTLE ROCKIES.
  5 TO 10 INCHES IS EXPECTED ACROSS THE ADJACENT FOOTHILLS. 

* OTHER IMPACTS...TEMPERATURES AROUND FREEZING WILL RESULT IN 
  HEAVY WET SNOW WHICH COULD DOWN TREE LIMBS AND POWER LINES. 
  ROADS WILL BECOME VERY SLIPPERY TODAY AS SNOW ACCUMULATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITY ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

MTZ016-022-059-200300-
/O.CON.KGGW.WS.W.0003.000000T0000Z-120320T0600Z/
CENTRAL AND SOUTHEAST PHILLIPS-GARFIELD-NORTHERN PHILLIPS-
INCLUDING THE CITIES OF...MALTA...SACO...JORDAN...WHITEWATER
1151 AM MDT MON MAR 19 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT. 

* TIMING...RAIN CHANGING TO SNOW THIS AFTERNOON...THEN SNOW
  CONTINUING THROUGH THIS EVENING.

* MAIN IMPACT...SNOW ACCUMULATION OF UP TO 7 INCHES IS LIKELY. 
  STRONG NORTHWEST WINDS OF 20 TO 30 MILES PER HOUR WILL CAUSE 
  BLOWING SNOW TO REDUCE VISIBILITY AT TIMES.

* OTHER IMPACTS...TEMPERATURES AROUND FREEZING WILL RESULT IN
  HEAVY WET SNOW WHICH COULD DOWN TREE LIMBS AND POWER LINES. 
  ROADS WILL BECOME VERY SLIPPERY TODAY AS SNOW ACCUMULATES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW MEANS SEVERE
WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT
AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS OR
IMPOSSIBLE. TRAVEL IS NOT RECOMMENDED. IF YOU MUST TRAVEL...KEEP
A WINTER SURVIVAL KIT INCLUDING A FLASHLIGHT...FOOD...AND WATER
IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MTZ017-061-200300-
/O.CON.KGGW.WW.Y.0009.000000T0000Z-120320T0600Z/
CENTRAL AND SOUTHERN VALLEY-NORTHERN VALLEY-
INCLUDING THE CITIES OF...GLASGOW...FORT PECK...HINSDALE...
FRAZER...OPHEIM
1151 AM MDT MON MAR 19 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT. 

* TIMING...RAIN CHANGING TO SNOW LATE THIS AFTERNOON...THEN SNOW
  CONTINUING THROUGH THIS EVENING.

* MAIN IMPACT...SNOW ACCUMULATIONS OF 2 TO 4 INCHES IS LIKELY 
  THROUGH THIS EVENING. THE HEAVIEST SNOW WILL BE ALONG AND 
  WEST OF HIGHWAY 24.

* OTHER IMPACTS...OCCASIONAL AND VARIABLE WINDS UP TO 25 MPH 
  WILL REDUCE VISIBILITY AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITY. USE CAUTION WHILE DRIVING.

&&

$$
371 
WWUS45 KGGW 200142
WSWGGW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
742 PM MDT MON MAR 19 2012

...WINTER STORM EXITING NORTHEAST MONTANA...

MTZ021-060-200245-
/O.CAN.KGGW.BZ.W.0001.000000T0000Z-120320T0600Z/
PETROLEUM-SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF...WINNETT...ZORTMAN
742 PM MDT MON MAR 19 2012

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE
BLIZZARD WARNING. 

CONDITIONS HAVE IMPROVED AS SNOWFALL HAS DIMINISHED TO FLURRIES
AND WINDS HAVE GENERALLY DECREASED BELOW 20 MPH...ELIMINATING THE
NEED FOR ANY FURTHER WARNINGS WITH THIS STORM.

$$

MTZ016-022-059-200245-
/O.CAN.KGGW.WS.W.0003.000000T0000Z-120320T0600Z/
CENTRAL AND SOUTHEAST PHILLIPS-GARFIELD-NORTHERN PHILLIPS-
INCLUDING THE CITIES OF...MALTA...SACO...JORDAN...WHITEWATER
742 PM MDT MON MAR 19 2012

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE WINTER
STORM WARNING. 

CONDITIONS HAVE IMPROVED AS SNOWFALL HAS DIMINISHED TO FLURRIES
AND WINDS HAVE GENERALLY DECREASED BELOW 20 MPH...ELIMINATING THE
NEED FOR ANY FURTHER WARNINGS WITH THIS STORM.

$$

MTZ017-061-200245-
/O.CAN.KGGW.WW.Y.0009.000000T0000Z-120320T0600Z/
CENTRAL AND SOUTHERN VALLEY-NORTHERN VALLEY-
INCLUDING THE CITIES OF...GLASGOW...FORT PECK...HINSDALE...
FRAZER...OPHEIM
742 PM MDT MON MAR 19 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

CONDITIONS HAVE IMPROVED AS LITTLE SNOW HAS ACCUMULATED AND SNOWFALL
HAS DIMINISHED TO SCATTERED FLURRIES...ELIMINATING THE NEED FOR
AN ADVISORY.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this blizzard warning went out at Mar 18, 9:27 PM MDT, 6 hours 22 minutes earlier.

Area forecast discussion, Mar 18, 9:27 PM MDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
927 PM MDT SUN MAR 18 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

SENT A MINOR UPDATE TONIGHT FOR SLIGHT ADJUSTMENTS TO
WINDS...POPS...CLOUDS ETC. CURRENT WINTER HIGHLIGHTS LOOK TO BE
WELL ON TRACK. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...THE ELONGATED UPPER TROUGH ALONG
THE WEST COAST CONTINUES TO PICK UP MOISTURE FROM THE AREA OF THE
BAJA. THIS MOISTURE IS BEING DIRECTED NORTH INTO MONTANA. THE
TROUGH AND COLD FRONT SHIFTS EAST TONIGHT. MOST THE OVERRUNNING
MOISTURE BEGINS IN THE CENTRAL REGION TODAY...THEN SHIFTS EAST
INTO NORTHEAST MONTANA TONIGHT. MODELS BRING IN A HEALTHY AMOUNT
OF QPF AFTER MIDNIGHT AND THROUGH MONDAY. THE EC CAME IN LATE IN
THE SHIFT BUT IT BACKS UP THE GFS QPF AMOUNTS FAIRLY CLOSE. EXPECT
AROUND A THIRD OF AN INCH LATE TONIGHT AND UP TO THREE QUARTERS OF
AN INCH ON MONDAY IN THE WESTERN ZONES. THE MAIN CHALLENGE WILL BE
TEMPERATURES AND SNOW LEVEL. MUCH OR MOST OF THE QPF WILL FALL
INITIALLY AS RAIN THEN TRANSITION OVER TO SNOW IN HIGHER
ELEVATIONS LATE TONIGHT AND LOWER ELEVATIONS ON MONDAY. WHERE SNOW
DOES FALL...ACCUMULATION MIGHT BE LIMITED FROM WARM GROUND
TEMPERATURES ON THIS LAST DAY OF WINTER. A LEE TROUGH CLOSED
SURFACE LOW WILL GENERATE STRONG NORTHERLY WINDS TONIGHT IN OUR
WEST. THE LOW WILL SLOWLY LIFT INTO SOUTHERN SASKATCHEWAN LATE
MONDAY AFTERNOON. THIS WILL BACK THE STRONG WINDS AROUND TO THE
NORTHWEST IN THE WEST AND TO A SOUTHERLY DIRECTION IN THE EASTERN
ZONES. DURING THIS PERIOD THE RAIN WILL TRANSITION TO SNOW. THE
WINDS COULD CAUSE A BLOWING SNOW...REDUCING VISIBILITY WHERE IT IS
SNOWING.

FOR THE AREA AROUND ZORTMAN...STORM SNOW TOTAL COULD BE AS HIGH AS
7 INCHES. THEREFORE ISSUED A WINTER STORM WARNING FOR HEAVY SNOW
STARTING TONIGHT TO LAST THROUGH MONDAY EVENING. ELSEWHERE RAIN
WILL TRANSITION TO SNOW SOMETIME IN THE MONDAY MORNING. THEREFORE
ISSUED A WINTER WEATHER ADVISORY FOR SNOW FOR MONDAY INTO MONDAY
EVENING FOR THE WESTERN COUNTIES.

MONDAY NIGHT THE QPF TAPERS OFF BUT CAA AND GUSTY WINDS FROM THE
NORTHWEST WILL DROP OVERNIGHT TEMPERATURES CLOSE TO NORMAL.
PRECIPITATION WILL END LATE MONDAY NIGHT. TUESDAY WILL SEE WINDS
CONTINUE TO BACK AS THE CLOSED LOW MOVES INTO MANITOBA. THIS
MODERATE SOUTHERLY WIND AND FLOW ALOFT BECOMING ZONAL WILL PUSH
HIGHS SLIGHTLY ABOVE NORMAL. SCT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
GOING FORECAST WAS IN PRETTY GOOD SHAPE. MODEL CONSISTENCY STILL
LACKING ESPECIALLY BEYOND THURSDAY. MODELS ARE COMING INTO
AGREEMENT WITH A RIDGE BUILDING OVER THE AREA COME FRIDAY INSTEAD
OF A DISTURBANCE MOVING THROUGH. REST OF PERIOD LOOKED GOOD AND
QUIET COMPARED TO SHORT TERM. JAMBA

PREVIOUS DISCUSSION...
THE EXTENDED FORECAST PERIOD BEGINS WITH MONTANA UNDER A MORE
ZONAL FLOW PATTERN...SANDWICHED BETWEEN CANADIAN LOW PRESSURE AND
HIGHER PRESSURE FROM THE SOUTHWESTERN US STATES. MOISTURE IS
SOMEWHAT LIMITED AND LARGE SCALE FORCING FOR ASCENT GENERALLY OSCILLATES
BETWEEN WEAK LIFTING AND WEAK SUBSIDENCE THROUGH THE ENTIRE
EXTENDED FORECAST PERIOD. JUST ENOUGH OF THESE MIGHT BE PRESENT
FRIDAY AFTERNOON AND EVENING TO SQUEEZE OUT A FEW SPRINKLES OF
RAIN ACROSS OUR NORTHWESTERN ZONES.

BEGINNING FRIDAY NIGHT...FORECAST CONFIDENCE DECREASES SIGNIFICANTLY
WITH A CORRESPONDING DIVERGENCE OF EXTENDED MODEL SOLUTIONS. THE
GFS WANTS TO BRING THE NEXT PACIFIC UPPER LEVEL TROUGH WELL INLAND
OVER THE WESTERN STATES AND CASCADE MOUNTAIN RANGE WHILE THE EC
WANTS TO KEEP THAT NEXT WESTERN TROUGH COMPLETELY OUT TO SEA AND
HOLD WEAK RIDGING OVER MONTANA. FOR NOW...TRIED TO BLEND EXTENDED
SOLUTIONS AND AS SUCH...NOT A WHOLE LOT OF ACTIVITY IS EXPECTED
THROUGHOUT THE FORECAST PERIOD. MOST OF OUR CWA LIES ON THE DRIER
SIDE OF THINGS THROUGH THE EXTENDED...BUT THERE SEEMS TO BE A
PROMINENT MOISTURE FEED TO OUR WEST WHICH REPEATEDLY CLIPS OUR
NORTHERN AND NORTHWESTERN ZONES. AS FORECAST MODEL SOLUTION FALL
MORE INTO LINE WITH EACH OTHER...ADDITIONAL PERIODS OF
PRECIPITATION WILL LIKELY BE ADDED TO THE FORECAST FOR THESE AREAS.

FOR TEMPERATURES...EXPECT GENERALLY ABOVE NORMAL TEMPERATURES WITH A
COLD FRONT ON THURSDAY NIGHT...DROPPING TEMPERATURES 5 TO 10
DEGREES...CLOSER TOWARD MORE NORMAL LEVELS FOR THIS TIME OF
YEAR...ONLY TO REBOUND WARMER YET AGAIN INTO NEXT WEEKEND. BMICKELSON

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TONIGHT BUT A DEEP LOW PRESSURE SYSTEM
WILL BRING UNSETTLED CONDITIONS ON MONDAY. RAIN IS EXPECTED TO AFFECT
THE GLASGOW AND WOLF POINT AIRPORTS AND AREAS WEST MONDAY MORNING
WITH PRECIPITATION TURNING TO SNOW MONDAY AFTERNOON OR
EVENING...WHICH COULD TRANSITION CONDITIONS TO MVFR OR IFR. SYSTEM IS
NOT EXPECTED TO AFFECT THE SIDNEY OR GLENDIVE AREAS UNTIL LATER
MONDAY NIGHT. JAMBA/MARTIN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT MDT MONDAY
NIGHT FOR CENTRAL AND SOUTHEAST PHILLIPS...PETROLEUM...
GARFIELD...NORTHERN PHILLIPS.

WINTER STORM WARNING UNTIL MIDNIGHT MDT MONDAY NIGHT FOR
SOUTHWEST PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 18, 2:29 PM MDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT SUN MAR 18 2012

MTZ016-017-021-022-059>061-191100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
229 PM MDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG LOW PRESSURE SYSTEM WILL LIFT NORTH ACROSS MONTANA
TONIGHT INTO MONDAY. SIGNIFICANT PRECIPITATION IS EXPECTED WITH
THIS SYSTEM...BUT MAINLY WEST OF A MALTA TO WINNETT LINE. A
WINTER STORM WARNING IS IN EFFECT FOR THE LITTLE ROCKY MOUNTIANS
LATE TONIGHT INTO MONDAY EVENING...WHERE ACCUMULATIONS MAY TOP 6
INCHES. WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE REMAINDER
OF PHILLIPS...PETROLEUM AND WESTERN GARFIELD COUNTIES MONDAY AND
MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:49 AM MDTWinter Storm WarningGGWGarfield, Phillips16 hr
Mar 19, 3:49 AM MDTWinter Weather AdvisoryGGWValley16 hr
Mar 19, 2:18 PM MDTFire Weather WatchGGWDawson, McCone, Prairie, Richland, Wibaux13 hr

Nearby

Blizzard Warnings in Montana, 2012Every blizzard warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.